Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 245, NWS Blacksburg, VA

July 5, 2012Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 5, 2012, 4:04 PM EDT for Rockingham County, North Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2012, 4:04 PM EDT (20:04 UTC)
Expired
Jul 5, 2012, 4:31 PM EDT
In force
27 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:05 PM EDTTSTM WND DMG5 E Madison, NCTREES DOWN ON PLANTERS ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1093 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WUUS51 KRNK 052004
SVRRNK
NCC157-052100-
/O.NEW.KRNK.SV.W.0245.120705T2004Z-120705T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 500 PM EDT.

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR INTELLIGENCE...OR NEAR MADISON...AND MOVING SOUTHEAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  INTELLIGENCE...
  BETHANY...
  REIDSVILLE...
  MONROETON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3624 7964 3624 7983 3625 8003 3654 8003
      3648 7982 3638 7952 3624 7953 3624 7954
      3624 7963
TIME...MOT...LOC 2004Z 308DEG 15KT 3637 7990

$$

PEM
1 follow-up statement
088 
WWUS51 KRNK 052031
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 PM EDT THU JUL 5 2012

NCC157-052041-
/O.CAN.KRNK.SV.W.0245.000000T0000Z-120705T2100Z/
ROCKINGHAM NC-
431 PM EDT THU JUL 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR ROCKINGHAM COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
THURSDAY EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

LAT...LON 3624 7964 3624 7983 3625 8003 3654 8003
      3648 7982 3638 7952 3624 7953 3624 7954
      3624 7963
TIME...MOT...LOC 2031Z 308DEG 15KT 3630 7979

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:55 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 5, 1:55 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 PM EDT THU JUL 5 2012

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE...CENTERED OVER MISSOURI...WILL BUILD
EASTWARD TODAY...AND WILL BE THE MAIN FEATURE IN OUR WEATHER PATTERN
HEADING INTO THE WEEKEND. MEANWHILE A LEE SIDE TROUGH...SITUATED
ALONG THE EASTERN FACE OF THE APPALACHIANS...WILL PROVIDE THE
INSTABILITY NECESSARY TO HELP TRIGGER ANOTHER ROUND OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. THIS WEATHER PATTERN WILL REMAIN
RELATIVELY UNCHANGED THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1142 AM EDT THURSDAY...

ISSUED NEW ZFP FOR SEVERE THUNDERSTORM WATCH 469. LINE OF STORMS
WHICH MAY BE HITTING SE WEST VA WITHIN AN HOUR OR TWO IS ALREADY
WARNED FOR SEVERE.

AS OF 1057 AM EDT THURSDAY...

SMALL CLUSTER OF THUNDERSTORMS WITH ASSOCIATED OUTFLOW HAS MOVED
FROM JUST SW OF KLWB AROUND 8AM TO PULASKI'S DOORSTEP ATTM. THIS
CLUSTER SHOULD CONTINUE INTO GRAYSON AND CARROLL PERHAPS
EXPANDING TO THE WSW OVER THE NEXT FEW HRS. AS IT ENCOUNTERS
HIGHER ELEVATION...THE INFLOW MAY BE DISRUPTED SUCH THAT IT FALLS
APART.

MORE STORMS DEVELOPING FROM THE COLD POOL/OUTFLOW OF AN OVERNIGHT
MCS WHICH MOVED THROUGH OHIO. THE LEADING EDGE OF NEWER STORMS IS
ENTERING CENTRAL WEST VA AND ITS SSW TRACK WILL PLACE IT INTO OUT
SE WEST VA COUNTIES DURING THE EARLY AFTERNOON. THESE STORMS COULD
BECOME SEVERE AS INSTABILITY INCREASES WITH HEATING. OUTFLOW FROM
THESE STORMS COULD CAUSE ISOLATED CELLS AHEAD OF IT...WITH THE
LINE AFFECTING THE WESTERN THIRD OF THE CWA DURING THE AFTERNOON
IF IT REMAINS. CONSIDERING INCREASING INSTABILITY...IT PROBABLY
WILL MAINTAIN ITSELF. SPC HAS PLACED THE REGION IN A SLT RISK FOR
SEVERE SO CAN'T RULE OUT A POTENTIAL WATCH LATER THIS AFTERNOON.
HEAT ADVISORY CONTINUES FOR EASTERN FLANK ALTHOUGH ITS MARGINAL AT
BEST...ALTHOUGH HEAT INDICES WILL REACH THE LOW 100S.

AS OF 730 AM EDT THURSDAY...

KEEPING AN EYE ON UPSTREAM MCS MOVING ACROSS LAKE ERIE INTO NRN
OHIO. MOVEMENT HAS BEEN SE AND WILL HAVE TO WATCH TRENDS AS IT
HEADS THIS WAY. MODELS NOT PICKING UP TOO WELL WHICH IS TYPICAL AT
TIMES WITH MCS/S. CORFIDI VECTORS AND SAT TRENDS SHOW SOME
TENDENCY TOWARD A SWWD TURN INTO SRN OHIO/NRN KY LATER THIS
MORNING BUT OUTFLOW FROM IT COULD START CONVECTION UP THIS
AFTERNOON INTO THE WV AND FAR SW VA MTNS. THINK THIS AREA IS STILL
THE MOST FAVORED FOR COVERAGE OF STORMS.

PREVIOUS DISCUSSION AT 400 AM....

LOOKING AT SATELLITE IMAGERY THIS MORNING...WAS KEEPING AN EYE ON
A DECAYING THUNDERSTORM COMPLEX MOVING SOUTH ACROSS WEST VIRGINIA.
WAS CONCERNED THAT DEBRIS CLOUD COVER FROM THIS SYSTEM WOULD
LINGER ACROSS OUR AREA THROUGH LATE MORNING...HELPING TO SOMEWHAT
INHIBIT DAYTIME HEATING ACROSS OUR AREA. LATEST SATELLITE IMAGERY
INDICATES THAT THESE CLOUDS ARE BECOMING DIFFUSE AS THEY MOVE INTO
THE ALLEGHANY HIGHLANDS AND SURROUNDING AREAS...AND WHILE STILL
EXPECT THEM TO LINGER AROUND THROUGH LATE MORNING...DO NOT THINK
THEY WILL HAVE A HUGE IMPACT ON TEMPERATURES FOR TODAY.
REGARDLESS...STILL TOOK THEM INTO ACCOUNT AND TWEAKED HIGHS DOWN A
DEGREE OR TWO FROM WHAT GUIDANCE SUGGESTED.

AT ANY RATE...THE UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER
THE CENTRAL U.S. WILL AGAIN BUILD EASTWARD STARTING TODAY...AND
TEMPERATURES ACROSS OUR AREA WILL BEGIN TO RESPOND IN KIND. HAVE NOT
SEEN ANY WIDESPREAD SIGNIFICANT RAINFALL SINCE SUNDAY NIGHT ACROSS
OUR AREA...SO DO NOT THINK THAT SOIL MOISTURES WILL PLAY A ROLE IN
LIMITING AFTERNOON HEATING. AND WITH LIGHT NORTHWEST WINDS ALONG
WITH DEWPOINT IN THE UPPER 60S AND LOW 70S ACROSS THE PIEDMONTS...
BELIEVE WE WILL SEE HEAT INDICES REACH AS HIGH AS 105 DEGREES
ACROSS OUR EASTERNMOST TIER OF COUNTIES. THUS...FELT COMFORTABLE
WITH ISSUING A HEAT ADVISORY FOR THIS AREA FOR THIS AFTERNOON AND
EVENING.

SHOWERS AND THUNDERSTORMS WILL ALSO REDEVELOP EARLY THIS AFTERNOON
WITH AID OF INSTABILITY FROM A LEE SIDE TROUGH SITUATED ALONG THE
APPALACHIANS. AS SUCH...SHOWER AND THUNDERSTORM ACTIVITY WILL BE
PULSE VARIETY TODAY...WITH HIT AND MISS RAINFALL. MAY SEE A FEW OF
THESE STORMS BECOME SEVERE DURING THE LATE AFTERNOON AND
EVENING...WITH LOCALLY STRONG WINDS AS THE MAIN THREAT...ALTHOUGH
HAIL WILL ALSO BE POSSIBLE. AND WITH WEAK UPPER LEVEL WINDS...SOME
OF THESE STORMS MAY BE SLOW MOVING...WHICH MAY RESULT IN LOCALLY
HEAVY RAINFALL.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/...
AS OF 400 AM THURSDAY...

HEAT RIDGE WILL BE BUILDING IN AGAIN FROM THE WEST FRI-SAT...WITH A
BACK DOOR FRONT DROPPING SWD SUNDAY. OUR AREA FRI-SAT WILL BE MAINLY
DEALING WITH ISOLATED TO SCATTERED CONVECTION IN THE
AFTERNOON/EVENING UNTIL THE FRONT ENTERS FROM THE NORTH ENHANCING
CHANCES SUNDAY. MCS ACTIVITY APPEARS TO STAY NORTH PER RIDGE AXIS
EXTENDING WEST TO EAST INTO THE CENTRAL APPALACHIANS MID ATLANTIC. A
POTENTIAL EXISTS FOR SHORTWAVE INDUCED MCS ARRIVES TOWARD
SUNDAY...BUT OVERALL ITS TOO EARLY TO SAY WHERE THIS WILL SET UP.

SO FOR POPS...KEPT IT LOW FRI-SAT PER HIGH PRESSURE ALOFT INHIBITING
SOME DEVELOPMENT...AND WOULD NOT BE SURPRISED TO SEE STORMS FIRE UP
TOWARD THE EVENING WHEN THE CAP BREAKS. STILL LOOKING AT MUCH OF THE
AREA STAYING HOT AND DRY.

WITH THE FRONT SHIFTING SWD INTO LATE WEEKEND THE FLOW WILL BECOMING
MORE WEST AND THE HEAT IMPACT WILL STAY UP. THE DEWPOINTS MAY DROP
EAST OF THE MTNS...BUT LEE TROUGH IN THE PIEDMONT COULD KEEP HIGHER
DEWPOINTS PULLED PER SW FLOW. POTENTIAL EXISTS FOR HEAT ADVISORY
FRI-SAT IN THE PIEDMONT PER HIGHS AROUND THE CENTURY MARK.

HEADING INTO SUNDAY...THE FORECAST WILL DEPEND ON FRONTAL BOUNDARY
AND SHORTWAVES SUPPORTING ENHANCED CONVECTION. WILL KEEP CHANCES
AFTER MIDDAY WITH 30/40 POPS...PENDING BETTER MODEL AGREEMENT. WITH
SOME ORGANIZATION POSSIBLE...TEMPS MAY BE IMPACTED FROM CLOUDINESS
FROM UPSTREAM CONVECTION...SO WENT A LITTLE COOLER THAN FRI-SAT BUT
WILL STILL BE HOTTER THAN NORMAL WITH UPPER 80S WEST TO  UPPER 90S
EAST...AS OPPOSED TO WIDESPREAD 90S TO AROUND 100 FRI-SAT...OUTSIDE
THE HIGHER ELEVATIONS. SEE CLIMATE SECTION BELOW FOR A LIST OF
RECORD HIGHS FOR JULY 6TH AND 7TH.

SUNDAY NIGHT...NOT CHANGING POPS AS THE NEW 00Z ECMWF AND GFS
SHOWING FRONTAL BOUNDARY SLOWING WITH POSSIBLE MCS PUSHING IN.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 400 PM EDT WEDNESDAY...

UPPER RIDGE RETROGRADES WEST AND TROUGHING DEVELOPS OVER THE ERN
CONUS THIS PERIOD. MODELS REMAIN CONSISTENT THAT COOL DOWN WILL TAKE
PLACE FOR EARLY NEXT WEEK...SHAVING ABOUT 10 DEG C OFF THE 85H
TEMP AND TRIMMING SFC TEMPS TO A MORE TOLERABLE LEVEL.

SFC FRONT IS PROGGED TO SAG SOUTHWARD THROUGH THE REGION MONDAY.
THE BIG QUESTION...AS IS ALWAYS THE CASE AT THIS TIME OF THE
YEAR...IS HOW FAR SOUTH THIS FRONT WILL DRIFT BEFORE STALLING.
LONG RANGE MODELS ARE IN GOOD AGREEMENT ON THE FRONT PUSHING INTO
GA/SC EARLY NEXT WEEK...WITH DIFFERING SOLUTIONS ON WHETHER THE
DEEPER MOISTURE CLEARS THE CWA.

FOR NOW WILL MAINTAIN CHANCE POPS THROUGH THE DURATION OF THE
EXTENDED WITH HIGHEST COVERAGE MONDAY VCNTY OF THE FRONT. IF
FRONT MOVES FAR ENOUGH SOUTH OF THE FCST AREA...MAY BE ABLE TO
TRIM POPS COMPLETELY FOR MID WEEK.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 142 PM EDT THURSDAY...

IMPRESSIVE BOW ECHO ON TOP OF BLF...WITH POTENTIAL GUSTS TO 60KTS
OVER THE NEXT 20 MINUTES. ISOLATED STORMS MAY ALSO FROM AHEAD OF
THE MAIN LINE TO BCB/ROA ALTHOUGH THE MAIN LINE MAY JUST MISS TO
THE SW. LWB ALSO APPEARS TO HAVE ESCAPED THE STRONGEST PUNCH OF
WINDS ATTM. FURTHER EAST LYH/DAN MAY DEAL WITH ISOLATED STORMS
LATER THIS AFTERNOON. FIGURES TO BE A BREAK IN THE ACTION LATE
THIS AFTERNOON...WITH POTENTIALLY MORE STORMS THIS EVENING AS
ANOTHER CLUSTER IS MOVING SOUTH OFF OF LAKE ERIE. THIS CLUSTER MAY
MOVE A LITTLE FURTHER EAST TONIGHT THAN CURRENT LINE. WET GROUND
AT LWB/BLF MAKES IFR VIS/CIG MORE LIKELY THAN USUAL. MORE
THUNDERSTORMS ARE POSSIBLE FRIDAY...AND WILL BE WATCHING FOR ANY
CLUSTERS MOVING SOUTH OUT OF PENNSYLVANIA POSSIBLY AFFECTING
CENTRAL AND WESTERN VA.

THE GENERAL WEATHER PATTERN IS EXPECTED TO PERSIST INTO THE
WEEKEND...WITH SHOWERS AND THUNDERSTORMS DEVELOPING WITH DAYTIME
HEATING...AND GRADUALLY DIMINISHING AFTER SUNSET AS HEATING ENDS.
THE OTHER CONCERN WILL BE PATCHES OF FOG DEVELOPING DURING THE
EARLY MORNING HOURS...ESPECIALLY IN THE RIVER VALLEYS OF THE
MOUNTAINS AND ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL
DURING THE PREVIOUS TWENTY FOUR HOUR PERIOD. A STRONGER MORE
IMPACTFUL SYSTEM AND COLD FRONT LOOKS TO IMPACT THE AREA BY LATE
SUNDAY INTO MONDAY.

&&

.CLIMATE...
WITH THE RIDGE BUILDING EASTWARD AGAIN GOING TO KEEP TEMPERATURES
REACHING TOWARD RECORD HIGHS.

     JULY 5TH             JULY 6TH        JULY 7TH
     RECORD HIGH         RECORD HIGH     RECORD HIGH
ROA   100/1999              100/1999        101/1930
LYH    98/1999               98/2010         98/2010
DAN   101/1966              102/1990        104/2010
BCB    93/1966               94/2010         94/2010
BLF    90/1993               92/2010         92/2010

&&

.EQUIPMENT...
TEMPERATURE/DEWPOINT SENSORS OTS AT KBCB/BLACKSBURG AND
KDAN/DANVILLE. HINTON TRANSMITTER STILL OFF THE AIR DUE TO
COMMERCIAL POWER NOT REACHING THE SITE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ044>047-058-
     059.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ006.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...KM/NF
SHORT TERM...WP
LONG TERM...PM
AVIATION...KM/NF
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jul 5, 4:02 PM EDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT THU JUL 5 2012

NCZ005-VAZ019-020-023-024-033>035-043-062015-
ROCKINGHAM-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-HENRY-
402 PM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STORMS ARE EXPECTED THIS EVENING...A FEW OF WHICH MAY BE
STRONG.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ006-VAZ044>047-058-059-062015-
CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
402 PM EDT THU JUL 5 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

WIDELY SCATTERED PULSE VARIETY THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGH SUNSET. A FEW OF THESE STORMS WILL BECOME STRONG
TO SEVERE...CAPABLE OF PRODUCE STRONG WINDS AND HAIL. IN
ADDITION...DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY
HEAVY RAIN IS POSSIBLE AS WELL.

ALSO...DUE TO THE COMBINATION OF HIGH HUMIDITY AND AFTERNOON
TEMPERATURES APPROACHING 100 DEGREES...HEAT INDEX VALUES WILL
REACH AT LEAST 105 DEGREES...INCREASING THE RISK OF HEAT RELATED
ILLNESSES SUCH AS HEAT EXHAUSTION AND HEAT STROKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE. HEAT INDICES MAY ONCE AGAIN
CROSS 105F THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ001>004-018>020-VAZ009>018-022-032-062015-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-
PATRICK-
402 PM EDT THU JUL 5 2012

...SEVERE THUNDERSTORM WATCH 469 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS...SEVERE AT TIMES...WILL CONTINUE THROUGH
THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
CONCERNS...DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY
HEAVY RAIN IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ007-WVZ042>045-062015-
TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER-
402 PM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 5, 3:02 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT THU JUL 5 2012

VAZ023-051930-
BOTETOURT VA-
302 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT COUNTY...

AT 300 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
BUCHANAN...MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR BUCHANAN AROUND 310 PM.

LAT...LON 3764 7973 3752 7965 3743 7987 3759 7994

RCS
Local storm report, Jul 5, 3:03 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     RICHLANDS               37.10N 81.80W
07/05/2012                   TAZEWELL           VA   PUBLIC

            TREE REPORTED DOWN ACROSS ROAD AT RICHLANDS HS. POWER
            OUTAGE REPORTED IN RICHLANDS.

&&

PC
Special weather statement, Jul 5, 3:19 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT THU JUL 5 2012

VAZ033-034-052015-
BEDFORD VA-FRANKLIN VA-
319 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND FRANKLIN COUNTIES...

AT 317 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
STEWARTSVILLE...MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. IF ON OR NEAR NORTHERN SMITH MOUNTAIN LAKE...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE
STRONG ENOUGH TO CAPSIZE YOUR VESSEL.

THIS STORM WILL BE NEAR CHAMBLISSBURG AROUND 330 PM AND GOODVIEW
AROUND 345 PM.

LAT...LON 3720 7968 3715 7988 3721 7989 3721 7986
      3723 7984 3726 7985 3730 7984 3731 7975

RCS
Local storm report, Jul 5, 3:40 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     3 SE MOUTH OF WILSON    36.55N 81.30W
07/05/2012                   ALLEGHANY          NC   911 CALL CENTER

            TREES DOWN ON ROUTE 113 NEAR PINEY CREEK

&&

FISHER
Special weather statement, Jul 5, 4:00 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT THU JUL 5 2012

VAZ023-052100-
BOTETOURT VA-
400 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT COUNTY...

AT 356 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF TROUTVILLE...MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR NACE AROUND 410 PM...TROUTVILLE AROUND 420
PM...DALEVILLE AROUND 425 PM AND CLOVERDALE AROUND 450 PM.

LAT...LON 3734 7987 3742 8006 3754 7996 3748 7982

RCS
Special weather statement, Jul 5, 4:02 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT THU JUL 5 2012

VAZ044-052100-
PITTSYLVANIA VA-
402 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT PITTSYLVANIA COUNTY...

AT 400 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF GRETNA...MOVING SOUTH AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR JAVA AROUND 420 PM.

LAT...LON 3681 7915 3677 7937 3696 7941 3700 7923

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:48 AM EDTHeat AdvisoryRNKCaswell16 hr
Jul 5, 12:15 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes60 min
Jul 5, 1:04 PM EDTSevere Thunderstorm WarningRNKWilkes, Yadkin70 min
Jul 5, 1:19 PM EDTSpecial Weather StatementRNKCaswell56 min
Jul 5, 2:10 PM EDTSpecial Weather StatementRNKRockingham50 min
Jul 5, 2:33 PM EDTSpecial Weather StatementRNKAlleghany, Ashe, Watauga57 min
Jul 5, 2:44 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe61 min
Jul 5, 2:54 PM EDTSpecial Weather StatementRNKCaswell51 min
Jul 5, 3:21 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes84 min
Jul 5, 3:30 PM EDTSevere Thunderstorm WarningRNKWatauga64 min
Jul 5, 4:37 PM EDTSpecial Weather StatementRNKCaswell23 min
Jul 5, 4:46 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.